Use of emergency contraceptive pills increases the risk of a baby being conceived outside the womb, a study has shown.
The survey by Kenyatta National Hospital sought to identify the association between the pills, specifically progesterone, and such pregnancies.
Dr Mary Maina who presented the report said the pill increases the risk of ectopic pregnancies, especially when it fails.
She said ectopic pregnancies remain a major cause of deaths in mothers, especially in the developing world. Dr Maina said the rate of deaths from such pregnancies is 10 times higher in developing countries.
“Several cases of tubal ectopic pregnancy after using emergency contraceptive pills have been reported and most of them have been due to incorrect use of the pill,” she said.
120 WOMEN SAMPLED
Dr Maina was speaking during the 40th Ruby Annual Scientific Conference of the Kenya Obstetrical and Gynaecological Society (Kogs) held in Kisumu at the weekend.
During the study, over 120 women diagnosed with ectopic pregnancies were sampled.
At least 27 per cent of the women had taken the emergency contraceptive pills during the menstrual cycles.
“Of the cases, 72 per cent took the pill within 24 hours after intercourse. The risk of ectopic pregnancy increased 12 times in women who had used the pills,” she said.
The 40th Kogs conference with the theme “Delivering Reproductive Health Services in a Devolved Health System: Challenges and Opportunities” was attended by over 500 local and international participants who dwelt on the issue of provision of reproductive health services for quality service.